Acute myocardial infarction during regadenoson myocardial perfusion imaging

Sachil Shah, David Parra, Robert S. Rosenstein

Research output: Contribution to journalArticle

19 Citations (Scopus)

Abstract

Pharmacologic stress testing uses vasodilators to provide objective evidence of myocardial ischemia Adenosine and dipyridamole are nonselective adenosine receptor agonists that have been associated with myocardial infarction (MI) during intravenous infusion. Mechanisms postulated for this effect include coronary steal, transmural steal, global hypotension, and direct vasoconstriction. Regadenoson, a direct A2A agonist, was approved for use in stress testing in 2008. We describe a year-68-old man who presented to our institution with typical angina, relieved by nitroglycerin. He did not have electrocardiogram (ECG) changes suggestive of myocardial pathology, and laboratory testing did not reveal a significant rise in troponin-I levels. To further assess the etiology of his symptoms, he underwent a pharmacologic stress test with regadenoson followed by technetium 99 m sestamibi. Six minutes after regadenoson infusion, the patient developed severe retrosternal chest pain accompanied by ST elevations on ECG. Sublingual nitroglycerin was administered that resolved both the pain and ECG changes. The patient subsequently underwent urgent coronary angiography and was found to have a 95% critical stenosis involving the left anterior descending artery. We conclude this case represents a MI secondary to coronary steal phenomenon induced by regadenoson infusion. Clinicians should be aware this adverse effect can occur despite the improved side-effect profile of regadenoson. Continuous monitoring of vital signs and the ECG with regular assessment of symptoms is imperative to identify this rare but potentially devastating adverse event.

Original languageEnglish
JournalPharmacotherapy
Volume33
Issue number6
DOIs
StatePublished - Jun 1 2013

Fingerprint

Myocardial Perfusion Imaging
Myocardial Infarction
Electrocardiography
Nitroglycerin
Purinergic P1 Receptor Agonists
Troponin I
Symptom Assessment
Dipyridamole
Vital Signs
Technetium
Vasoconstriction
Coronary Angiography
Chest Pain
Vasodilator Agents
Exercise Test
Intravenous Infusions
Adenosine
Hypotension
Myocardial Ischemia
Pathologic Constriction

Keywords

  • Adverse effects
  • Myocardial infarction
  • Myocardial perfusion imaging
  • Regadenoson

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Acute myocardial infarction during regadenoson myocardial perfusion imaging. / Shah, Sachil; Parra, David; Rosenstein, Robert S.

In: Pharmacotherapy, Vol. 33, No. 6, 01.06.2013.

Research output: Contribution to journalArticle

Shah, Sachil ; Parra, David ; Rosenstein, Robert S. / Acute myocardial infarction during regadenoson myocardial perfusion imaging. In: Pharmacotherapy. 2013 ; Vol. 33, No. 6.
@article{a0c6b20b95a3454e8d65cd68148a81bd,
title = "Acute myocardial infarction during regadenoson myocardial perfusion imaging",
abstract = "Pharmacologic stress testing uses vasodilators to provide objective evidence of myocardial ischemia Adenosine and dipyridamole are nonselective adenosine receptor agonists that have been associated with myocardial infarction (MI) during intravenous infusion. Mechanisms postulated for this effect include coronary steal, transmural steal, global hypotension, and direct vasoconstriction. Regadenoson, a direct A2A agonist, was approved for use in stress testing in 2008. We describe a year-68-old man who presented to our institution with typical angina, relieved by nitroglycerin. He did not have electrocardiogram (ECG) changes suggestive of myocardial pathology, and laboratory testing did not reveal a significant rise in troponin-I levels. To further assess the etiology of his symptoms, he underwent a pharmacologic stress test with regadenoson followed by technetium 99 m sestamibi. Six minutes after regadenoson infusion, the patient developed severe retrosternal chest pain accompanied by ST elevations on ECG. Sublingual nitroglycerin was administered that resolved both the pain and ECG changes. The patient subsequently underwent urgent coronary angiography and was found to have a 95{\%} critical stenosis involving the left anterior descending artery. We conclude this case represents a MI secondary to coronary steal phenomenon induced by regadenoson infusion. Clinicians should be aware this adverse effect can occur despite the improved side-effect profile of regadenoson. Continuous monitoring of vital signs and the ECG with regular assessment of symptoms is imperative to identify this rare but potentially devastating adverse event.",
keywords = "Adverse effects, Myocardial infarction, Myocardial perfusion imaging, Regadenoson",
author = "Sachil Shah and David Parra and Rosenstein, {Robert S.}",
year = "2013",
month = "6",
day = "1",
doi = "10.1002/phar.1238",
language = "English",
volume = "33",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Pharmacotherapy Publications Inc.",
number = "6",

}

TY - JOUR

T1 - Acute myocardial infarction during regadenoson myocardial perfusion imaging

AU - Shah, Sachil

AU - Parra, David

AU - Rosenstein, Robert S.

PY - 2013/6/1

Y1 - 2013/6/1

N2 - Pharmacologic stress testing uses vasodilators to provide objective evidence of myocardial ischemia Adenosine and dipyridamole are nonselective adenosine receptor agonists that have been associated with myocardial infarction (MI) during intravenous infusion. Mechanisms postulated for this effect include coronary steal, transmural steal, global hypotension, and direct vasoconstriction. Regadenoson, a direct A2A agonist, was approved for use in stress testing in 2008. We describe a year-68-old man who presented to our institution with typical angina, relieved by nitroglycerin. He did not have electrocardiogram (ECG) changes suggestive of myocardial pathology, and laboratory testing did not reveal a significant rise in troponin-I levels. To further assess the etiology of his symptoms, he underwent a pharmacologic stress test with regadenoson followed by technetium 99 m sestamibi. Six minutes after regadenoson infusion, the patient developed severe retrosternal chest pain accompanied by ST elevations on ECG. Sublingual nitroglycerin was administered that resolved both the pain and ECG changes. The patient subsequently underwent urgent coronary angiography and was found to have a 95% critical stenosis involving the left anterior descending artery. We conclude this case represents a MI secondary to coronary steal phenomenon induced by regadenoson infusion. Clinicians should be aware this adverse effect can occur despite the improved side-effect profile of regadenoson. Continuous monitoring of vital signs and the ECG with regular assessment of symptoms is imperative to identify this rare but potentially devastating adverse event.

AB - Pharmacologic stress testing uses vasodilators to provide objective evidence of myocardial ischemia Adenosine and dipyridamole are nonselective adenosine receptor agonists that have been associated with myocardial infarction (MI) during intravenous infusion. Mechanisms postulated for this effect include coronary steal, transmural steal, global hypotension, and direct vasoconstriction. Regadenoson, a direct A2A agonist, was approved for use in stress testing in 2008. We describe a year-68-old man who presented to our institution with typical angina, relieved by nitroglycerin. He did not have electrocardiogram (ECG) changes suggestive of myocardial pathology, and laboratory testing did not reveal a significant rise in troponin-I levels. To further assess the etiology of his symptoms, he underwent a pharmacologic stress test with regadenoson followed by technetium 99 m sestamibi. Six minutes after regadenoson infusion, the patient developed severe retrosternal chest pain accompanied by ST elevations on ECG. Sublingual nitroglycerin was administered that resolved both the pain and ECG changes. The patient subsequently underwent urgent coronary angiography and was found to have a 95% critical stenosis involving the left anterior descending artery. We conclude this case represents a MI secondary to coronary steal phenomenon induced by regadenoson infusion. Clinicians should be aware this adverse effect can occur despite the improved side-effect profile of regadenoson. Continuous monitoring of vital signs and the ECG with regular assessment of symptoms is imperative to identify this rare but potentially devastating adverse event.

KW - Adverse effects

KW - Myocardial infarction

KW - Myocardial perfusion imaging

KW - Regadenoson

UR - http://www.scopus.com/inward/record.url?scp=84879576557&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84879576557&partnerID=8YFLogxK

U2 - 10.1002/phar.1238

DO - 10.1002/phar.1238

M3 - Article

C2 - 23471769

AN - SCOPUS:84879576557

VL - 33

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 6

ER -